Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 40, NWS Paducah, KY

May 17, 20024 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at May 17, 2002, 5:58 AM CDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 5:58 AM CDT (10:58 UTC)
Expired
May 17, 2002, 9:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Calloway County, KY, Graves County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 31 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 171058
FFWPAH
KYC035-083-145-157-171400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
553 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY
  GRAVES COUNTY IN WESTERN KENTUCKY
  MARSHALL COUNTY IN WESTERN KENTUCKY
  MCCRACKEN COUNTY IN WESTERN KENTUCKY

* UNTIL 900 AM CDT

* AT 553 AM CDT...DOPPLER RADAR INDICATED ADDITIONAL SHOWERS AND 
THUNDERSTORMS MOVING ACROSS THE WARNED WHICH MAY PROMPT ADDITIONAL 
FLASH FLOODING.

THIS WARNING EXTENDS THE PREVIOUS FLASH FLOOD WARNING FOR 
GRAVES...MARSHALL AND MCCRACKEN COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE...
BENTON...GRAHMVILLE...HEATH...LONE OAK...PADUCAH AND REIDLAND

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3697 8841 3659 8806 3678 8880 3715 8885

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:00 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 17, 3:00 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT FRI MAY 17 2002

WILL BE BRIEF DO TO ONGOING FLOODING SITUATION...

CURRENT RADAR AND MODEL TRENDS INDICATE THE HIGHEST POTENTIAL FOR
HEAVY RAIN TODAY WILL BE OVER THE SOUTHERN HALF OF THE FORECAST
AREA...ESPECIALLY SE MO AND WRN KY. SOME AREAS OF SE MO HAVE ALREADY
PICKED UP 2 TO 3 INCHES SINCE 00Z (2.64 AT CGI)...WITH MORE ON THE
WAY. ALREADY NUMEROUS FLASH FLOOD WARNINGS OUT...WITH MORE TO COME
IN THE NEAR FUTURE FARTHER SOUTH AND EAST.

WITH RIVERS ALREADY IN FLOOD...AND GROUNDS FAIRLY SATURATED FM
RECENT HEAVY RAINS...ITS PRETTY MUCH A NO BRAINER TO CONTINUE FLOOD
WATCH FOR TODAY...EVEN IN NORTHERN AREAS WHERE RAINFALL MAY NOT BE
AS HEAVY. SPC TARGETS SOUTHERN AREAS WITH SLIGHT RISK OF
SEVERE...THOUGH I REALLY THINK CURRENT CONVECTION IN THAT REGION IS
WORKING OVER THE AIRMASS FAIRLY WELL...AND WILL BE DIFFICULT TO
RECOVER DUE TO CLOUDS/PRECIP TODAY. STILL...CANNOT RULE OUT ISOLATED
STRONG ELEVATED STORMS.

WL KEEP LINGERING EARLY FRI NIGHT CHC...THEN CLEAR OUT AS DRY AIR
MOVES IN BEHIND DEPARTING FRONT. WEEKEND-EARLY NEXT WEEK STILL LOOKS
COOL/DRY.

SCATTERED FROST NOT OUT OF THE QUESTION SAT NIGHT NORTHERN AREAS AS
DEW POINTS SETTLE INTO THE MID 30S AND WINDS GO CALM. BIG QUESTION
WILL BE WHETHER SKIES STAY CLEAR...OR WRAP AROUND STRATO CU MAKE IT
INTO THE AREA FROM THE NORTH.

.PAH...FLOOD WATCH TODAY ALL OF CWA.

MEFFERT

In the hours before

Local storm report, May 17, 12:31 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 AM    CYPRESS                   IL   0.50 INCH HAIL
05/16/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE

1226 AM                              MO   FLOODING
05/16/02   BOLLINGER                      FLOODING OF HWY 51 AND
                                          HWY A...AND HWY 34 W OF
                                          MARBLE HILL REPORTED BY
                                          BOLLINGER COUNTY SHERIFFS
                                          OFFICE
Local storm report, May 17, 12:31 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 AM    CYPRESS                   IL   0.50 INCH HAIL
05/17/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE

1226 AM                              MO   FLOODING
05/17/02   BOLLINGER                      FLOODING OF HWY 51 AND
                                          HWY A...AND HWY 34 W OF
                                          MARBLE HILL REPORTED BY
                                          BOLLINGER COUNTY SHERIFFS
                                          OFFICE

...CORRECTED FOR DATE OF REPORT...
Local storm report, May 17, 2:27 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    JONESBORO                 IL   FLOODING
05/17/02   UNION                          HWY 127 IN JONESBORO AND
                                          HWY 146 JUST WEST OF
                                          JONESBORO REPORTED BY
                                          UNION COUNTY SHERIFFS
                                          OFFICE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:45 AM CDTFlash Flood WarningPAHGraves, McCracken, Marshall3 hr
May 17, 5:25 AM CDTFlash Flood WarningPAHBallard, Carlisle4 hr
May 17, 7:56 AM CDTFlash Flood WarningPAHCaldwell, Crittenden, Hopkins, Livingston, McLean, Muhlenberg and 1 more4 hr
May 17, 8:59 AM CDTFlash Flood WarningPAHBallard, Calloway, Carlisle, Fulton, Graves, Hickman and 2 more5 hr
May 17, 10:10 AM CDTFlash Flood WarningPAHDaviess5 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.